Arkansas, 2011Damaging Winds in Arkansas, May 23, 2011
May 23, 2011 · NWS MEG · 5 events in 4 counties and zones
An upper level disturbance moved through the region and interacted with an old convective outflow boundary across Southern Missouri and Northern Arkansas. As a result a line of thunderstorms developed and moved across the northern half of the Mid South during the late afternoon and early evening hours of May 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved through the region and interacted with an old convective outflow boundary across Southern Missouri and Northern Arkansas. As a result a line of thunderstorms developed and moved across the northern half of the Mid South during the late afternoon and early evening hours of May 23rd. Some storms were severe and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 23, 12:22 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, May 23, 12:22 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
122 PM CDT MON MAY 23 2011
.UPDATE...
UPDATE FOR 18Z TAF CYCLE.
&&
.PREV DISCUSSION... /ISSUED 1130 AM CDT MON MAY 23 2011/
UPDATE...
UPDATE TO RAISE POPS ACROSS NORTHERN TWO-THIRDS OF THE FORECAST AREA.
DISCUSSION...
THE ATMOSPHERE CONTINUES TO RECOVER THIS MORNING AS STABILIZATION
ASSOCIATED WITH COLD POOL FROM LAST NIGHTS STORMS CONTINUES TO
ERODE FROM THE SOUTH. THE LOWER LEVELS WILL CONTINUE TO
DESTABILIZE AS UPPER 60S TO LOWER 70S DEWPOINTS ADVECT BACK TO THE
NORTH AND OVERSPREAD THE ENTIRE MID SOUTH BY EARLY AFTERNOON. THIS
INCREASED LOW LEVEL MOISTURE COMBINED WITH INCREASING AMOUNTS OF
SURFACE HEATING...WITH INCREASING SUN/BREAKS IN CLOUDS SHOULD
ALLOW SBCAPES TO RISE TO BETWEEN 2500-3500 J/KG...WITH LI/S BETWEEN
-6C AND -8C...AND MID LEVEL LAPSE RATES GREATER THAN 7.5 C/KM.
THIS STRONG INSTABILITY WILL COMBINE WITH INCREASING DEEP LAYER
SHEAR IN EXCESS OF 50 KTS DEVELOPING ALONG THE SOUTHERN PERIPHERY
OF AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE GREAT LAKES REGION
TO SUPPORT ORGANIZED SEVERE STORM DEVELOPMENT OVER THE MID SOUTH
LATER THIS AFTERNOON. THIS SHOULD BE FORCED BY AN APPROACHING MID
LEVEL SHORTWAVE/MID LEVEL COOLING NOW EVIDENT ON WATER VAPOR
IMAGERY OVER NORTHEAST TEXAS LATE THIS MORNING THAT SHOULD MOVE
NORTHEAST INTO THE MID SOUTH BY LATER THIS AFTERNOON.
OVERALL...IT APPEARS THAT A RATHER ACTIVE WEATHER DAY IS IN STORE
WITH THE POTENTIAL FOR SEVERE STORMS OVER AT LEAST THE NORTHERN
TWO THIRDS OF THE REGION. IT APPEARS THAT FAR SOUTHERN AREAS MAY
REMAIN CAPPED TO CONVECTION AS STRONGER INVERSION BASED BETWEEN
850MB AND 700MB...AS EVIDENT ON 12Z JAN SOUNDING...INHIBITS
CONVECTION. ELSEWHERE...CAPPING INVERSION IS WEAKER...AS SEEN FROM
12Z LZK SOUNDING...AND THE MID LEVEL SHORTWAVE SHOULD BE SUFFICIENT
TO ERODE AWAY ANY RESIDUAL CAPPING BY THIS AFTERNOON.
THE PRIMARY SEVERE SEVERE WEATHER THREATS SHOULD REMAIN DAMAGING
WINDS AND LARGE HAIL. A FEW TORNADOES CANNOT BE RULED OUT EITHER
AS 0-1 KM SRH RANGE FROM 200-300 M2/S2 AND LCL HEIGHTS REMAIN LOW.
ALTHOUGH TORNADOES SHOULD NOT BE THE PRIMARY SEVERE WEATHER
THREATS AS LOW LEVEL VEERING NOT OVERLY IMPRESSIVE PER LATEST
KNQA/KLZK VAD WIND PROFILES. THE PRIMARY SEVERE THREATS SHOULD
OCCUR THIS AFTERNOON AND EVENING IN ASSOCIATION WITH PRIMARY
SHORTWAVE TROUGH.
UPDATED ZONES AND GRIDS WILL BE OUT SHORTLY.
JLH
PREV DISCUSSION... /ISSUED 401 AM CDT MON MAY 23 2011/
DISCUSSION...
MCS WAS IN THE DECAYING STAGES NORTH OF I40 AT DISCUSSION TIME.
THIS FEATURE LAID DOWN AN OUTFLOW BOUNDARY THAT HAD MOVED AS FAR
SOUTH AS NORTH MS.
WILL EXPIRE THE FLASH FLOOD WATCH EARLY FOR NORTHEAST AR.
AN INITIALLY WORKED OVER ATMOSPHERE SHOULD GRADUALLY RECOVER
TODAY...WITH A SUFFICIENTLY STRONG LOW LEVEL PRESSURE GRADIENT TO
DRIVE THE OUTFLOW BOUNDARY NORTH. WHERE THE BOUNDARY ENDS UP BY
MIDAFTERNOON IS NOT ENTIRELY CLEAR. SHORT TERM FORECAST MODELS ARE
OF LITTLE HELP HERE. SYNOPTICALLY... THE 06Z NAM BRINGS A LOW
AMPLITUDE SHORTWAVE INTO THE OZARKS THIS AFTERNOON. THIS SHOULD
HELP STORMS FIRE OVER THE WEAKLY CAPPED HIGHER TERRAIN. ONCE
STORMS DEVELOP OVER THE EASTERN OK/AR/SOUTHERN MO...THEY SHOULD
CONTINUE EAST. AS WAS THE CASE SUNDAY EVENING... A SOUTHWARD
PROPAGATION WILL BE POSSIBLE IF A COLD POOL CAN BE ESTABLISHED...
RESULTING IN STORMS ENTERING NORTHEAST AR. OVERALL... FEW CHANGES
FROM EARLIER FORECASTS. BEST RAIN CHANCES WILL OCCUR NORTH OF I40
TODAY... WITH ISOLATED CONDITIONAL SEVERE THREAT POSSIBLE AS FAR
SOUTH AS FAR NORTHERN MS.
TUESDAY MAY SEE BETTER STORM CHANCES DURING THE MORNING...BEFORE
UPPER LEVEL RIDGE DEVELOPMENT PUSHES THE MAIN STORM TRACK TOO FAR
NORTH INTO CENTRAL MO. THIS UPPER LEVEL RIDGING WILL BE SHORT
LIVED AND OCCUR IN ADVANCE OF A VIGOROUS UPPER LEVEL LOW THAT WILL
MOVE INTO THE CENTRAL PLAINS BY WEDNESDAY MORNING. WITH MODERATE
LOW LEVEL INSTABILITY AND STRONG UPPER LEVEL DIFFLUENCE...THE
MIDSOUTH WILL SEE AN ENHANCED SEVERE WEATHER CHANCES... LIKELY
PEAKING WEDNESDAY EVENING INTO EARLY MORNING THURSDAY. AT THIS
EARLY TIME...A FEW DISCRETE SUPERCELLS APPEAR POSSIBLE WEDNESDAY
AFTERNOON...FOLLOWED BY A FRONTAL/LINEAR MCS WEDNESDAY NIGHT.
YESTERDAY/S 12Z GFS/ECMWF RUNS DEPARTED FROM EARLIER SOLUTIONS WITH
RESPECT TO A CLOSED UPPER LOW DEVELOPMENT OVER THE APPALACHIANS
THIS WEEKEND. LATEST SOLUTIONS FROM BOTH MODELS NOW TAKE A MUCH
WEAKER OPEN WAVE EASTWARD ACROSS THE GREAT LAKES... WHILE
DEVELOPING A HIGH AMPLITUDE UPPER RIDGE OVER THE SOUTHEAST U.S.
DURING THE WEEKEND. THIS WOULD RESULT IN WARMER...DRIER AND MORE
SUMMERLIKE CONDITIONS FOR THE MIDSOUTH OVER THE MEMORIAL DAY
HOLIDAY...LASTING INTO AT LEAST THE MIDDLE OF NEXT WEEK.
PWB
&&
.AVIATION...
NORTHERN MCS CONTINUES TO MOVE SOUTHWARD INTO THE REGION. IMPACTS
WILL BE FELT AT JBR WITHIN THE NEXT FEW HOURS. WENT WITH MVFR
CIGS AT JBR ALONG WITH GUSTS UPWARDS OF 25KTS. ALSO AT JBR...BY
08Z LOW LEVEL MOISTURE WILL BRING CIGS DOWN TO IFR CONDITIONS.
ELSEWHERE CONFIDENCE IS RATHER LOW IN REGARDS TO TIMING OF FURTHER
CONVECTIVE DEVELOPMENT. WENT WITH PREVAILING CB GROUPS AT BOTH MEM
AND MKL FOR THE REST OF THE AFTERNOON AND EVENING. VISIBILITY MAY
BE REDUCED TO LESS THAT 5 MILES IN THE HEAVIER CONVECTION AND ALSO
LOWERING CIGS WILL YIELD MVFR CONDITONS. WENT WITH A 6 HOUR CB
GROUP FOR TUP THIS EVENING AS DAYTIME HEATING INCREASES
INSTABILITY IN NORTH MISSISSIPPI. ALSO...CIGS WILL LOWER TO MVFR
CONDITIONS IN THE HEAVIER STORMS AS CEILINGS LOWER.
CDG
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 85 70 87 72 / 50 30 10 10
MKL 85 67 86 69 / 50 30 20 20
JBR 83 67 84 70 / 50 50 20 20
TUP 89 68 90 70 / 20 10 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 23, 2:14 AM CST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT MON MAY 23 2011
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-241015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
314 AM CDT MON MAY 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A
CLARKSDALE TO TUPELO MISSISSIPPI LINE. PRIMARY THREATS INCLUDE
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. AN
ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE NORTH OF
INTERSTATE 40.
MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG THE
MISSISSIPPI RIVER... AND ALONG THE ST FRANCIS RIVER SOUTH OF
INTERSTATE 40. BACKWATER FLOODING WILL ALSO OCCUR ALONG SOME
TRIBUTARIES TO THE MISSISSIPPI RIVER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY OVER AREAS
TO THE NORTH OF INTERSTATE 40. THUNDERSTORMS WILL BECOME MORE
WIDESPREAD WEDNESDAY AND WEDNESDAY NIGHT... WITH AN ENHANCED
SEVERE WEATHER THREAT OVER MUCH OF THE MIDSOUTH. LARGE HAIL...
DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING.
THE MISSISSIPPI RIVER WILL REMAIN ABOVE FLOOD STAGE THROUGH MOST
OF THIS WEEK...WHICH WILL CONTRIBUTE TO BACKWATER TRIBUTARY FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THURSDAY.
PWB
Thunderstorm Wind, Randolph
- When
- May 23, 1:27 PM CST to 1:32 PM CST
- Where
- Randolph County, 2.27 mi NW of Ravenden Spgs to 1.98 mi NNW of Ravenden Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.347, -91.243
Straight line winds knocked down several trees between Upper and Lower James Creek Roads just north of Ravenden Springs.
Thunderstorm Wind, Randolph
- When
- May 23, 1:48 PM CST to 1:58 PM CST
- Where
- Randolph County, Warm Spgs to Middlebrook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.480, -91.050
Straight line winds knocked a few trees down in Warm Springs and a power line in Middlebrook.
Thunderstorm Wind, Greene
- When
- May 23, 2:24 PM CST to 2:29 PM CST
- Where
- Greene County, 0.16 mi N of Beech Grove to 0.29 mi NE of Beech Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.172, -90.620
Straight line winds knocked down a couple of power lines at the intersection of County Road 224 and Highway 141 in the town of Beech Grove.
Thunderstorm Wind, Clay
- When
- May 23, 2:50 PM CST to 2:55 PM CST
- Where
- Clay County, 0.47 mi SSE of Rector to 0.7 mi ESE of Rector
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.263, -90.298
Straight line winds destroyed a shed in Rector.
Thunderstorm Wind, Poinsett
- When
- May 23, 3:05 PM CST to 3:10 PM CST
- Where
- Poinsett County, 0.22 mi NW of Marked Tree to 0.25 mi NE of Marked Tree
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.533, -90.422
Straight line winds knocked down a tree and a couple of power lines near the intersection of Railroad Street and Frisco Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 23 to 24, 20114 deaths · $51,000 · 1 in hail · 20 events
- Tornado and Damaging Winds in Tennessee, May 23, 20112 injured · $412,000 · EF2 · 3 events
- Tornado and Hail in Kentucky, May 23, 20111 injured · $354,000 · EF2 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 201114 injured · $75,000 · EF0 · 27 events
- Rip Current in Texas, May 23, 20111 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Ohio, May 23, 2011$452,000 · EF1 · 64 events
- Tornadoes and Hail in Pennsylvania, May 23, 2011$155,000 · EF2 · 9 events
- Flooding in Montana, May 23 to 31, 2011$6.0 million · 3 events
- Hail and Damaging Winds in Ohio, May 23, 2011$1.2 million · 1.75 in hail · 26 events
- Tornado and Hail in Illinois, May 23, 2011$327,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, May 23, 2011$222,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Illinois, May 23, 2011$275,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315373, 315375, 315378, 315379, 315380.